Avatar universal
Omeprazole
Following a valve replacement and triple bypass I was discharged from Hospital with a number of drugs and a new one being Omeprazole. I did not know why it was prescribed but after a number of months taking it I decided after discussion with my Doctor to stop taking it. A few months later through the night I got this terrible chest pain on a scale of 1-10 I guess it was 7-8. I don't know why but I knew it was not my heart it just did not feel right but my family pannicked a bit and sent for an Ambulance. I kept insisting to the medics that it was not my heart but they did not want to take any chances. I was admitted and went through some tests and they confirmed that I was right. The specialist made me feel awful asking me what do you normally take for heartburn and discharged me with Gaviscon.
I have had heartburn before but nothing on this scale, it was agony. I spoke to my Doctor who suggested going back on Omeprazole which I did. I have not had any problems since but I would like to stop taking it but would not like to go through a similar experience. Is acid reflux common after open heart surgery?
Cancel
2 Answers
Page 1 of 1
1747349 tn?1332687280
Well, it may be for you. If I were you, I would continue taking it; much better than the alternative! Many people are sensitive to new things following major surgery nlike  you had. Just follow your doc's orders, he sounds like a smart man. And take your meds. Good luck and God bless.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
63984 tn?1385441539
I've had triple bypass surgery within the last year, and had surgery caused by acid reflux two years ago, so have taken all the drugs you are taking, I'll bet, including Omeprazole.  Your heart drugs have many more side effects than Omeprazole.  
I'm guessing that during your surgery and consequent blood tests, it was determined you showed signifcant GERD problems, hence the Omeprazole
prescription.  Like you were advised by boognell, I'd take it, and soon.  I'd take it exactly as prescribed.  The largest problem you might encounter taking it would be a small decrease in the efficiency of your cholesterol medications, but it's a throw-away reaction in my opinion.

I'd suggest you not eat anything after dinner, raise the head of your bed, avoid carbonated drinks, and see if that helps.  Most importantly, take your Omeprazole exactly as prescribed.

Keep us informed.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Gastro Tracker
Gastro
Start Tracking Now
Recent Activity
242912 tn?1402547092
Blank
Jade59 commented on photo
6 hrs ago
168348 tn?1379360675
Blank
ChitChatNine . Comment
10 hrs ago
1236893 tn?1408490528
Blank
3 Filler Exercises to Loosen Up You...
18 hrs ago by gymdandee
Top Digestive Answerers
620923 tn?1452919248
Blank
Allentown, PA
1340994 tn?1374197577
Blank
Raleigh, NC
168348 tn?1379360675
Blank
Avatar universal
Blank
1530171 tn?1448133193
Blank
London, ON
GERD (Acid Reflux) Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Digestive Answerers
620923 tn?1452919248
Blank
Allentown, PA
1340994 tn?1374197577
Blank
Raleigh, NC
168348 tn?1379360675
Blank
Avatar universal
Blank
1530171 tn?1448133193
Blank
London, ON